Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 29, NWS Green Bay, WI

July 20, 2015Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 20, 2015, 3:48 PM CDT for Manitowoc County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2015, 3:48 PM CDT (20:48 UTC)
Expired
Jul 20, 2015, 4:15 PM CDT
In force
27 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 59 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS53 KGRB 202048
SVRGRB
WIC071-202115-
/O.NEW.KGRB.SV.W.0029.150720T2048Z-150720T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
348 PM CDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN...

* UNTIL 415 PM CDT

* AT 348 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MANITOWOC...
  MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  CENTRAL MANITOWOC COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
  NEWTONBERG...MADSEN...KELLNERS CORNERS...CLARKS MILLS...BRANCH...
  SILVER LAKE COLLEGE...FRANCIS CREEK...NEWTON...CLOVER AND SHOTO.

PEOPLE ATTENDING THE MONACO RV RALLY SHOULD SEEK SAFE SHELTER
IMMEDIATELY!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4410 8788 4426 8769 4418 8752 4415 8756
      4413 8761 4411 8764 4408 8766 4406 8765
      4404 8767 4402 8767 4400 8768 4402 8768
      4397 8770 4394 8772 4391 8773
TIME...MOT...LOC 2048Z 314DEG 45KT 4410 8770 

HAIL...0.75IN
WIND...60MPH
 
$$

BERSCH
2 follow-up statements
209 
WWUS53 KGRB 202102
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
402 PM CDT MON JUL 20 2015

WIC071-202115-
/O.CON.KGRB.SV.W.0029.000000T0000Z-150720T2115Z/
MANITOWOC WI-
402 PM CDT MON JUL 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EAST CENTRAL MANITOWOC COUNTY...

AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
DENMARK...OR 10 MILES NORTHWEST OF MANITOWOC...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MANITOWOC...TWO RIVERS...MISHICOT...KELLNERS CORNERS AND SHOTO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4418 8771 4423 8764 4418 8752 4415 8756
      4413 8761 4411 8764 4409 8765 4409 8767
      4411 8769 4413 8773
TIME...MOT...LOC 2102Z 289DEG 35KT 4421 8776 

HAIL...<.75IN
WIND...60MPH
 
$$

BERSCH
119 
WWUS53 KGRB 202114
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
414 PM CDT MON JUL 20 2015

WIC071-202122-
/O.EXP.KGRB.SV.W.0029.000000T0000Z-150720T2115Z/
MANITOWOC WI-
414 PM CDT MON JUL 20 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MANITOWOC COUNTY
WILL EXPIRE AT 415 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 4418 8771 4423 8764 4418 8752 4415 8756
      4413 8761 4411 8764 4409 8765 4409 8767
      4411 8769 4413 8773
TIME...MOT...LOC 2110Z 314DEG 45KT 4421 8776 

$$

BERSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:54 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 20, 2:54 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
254 PM CDT MON JUL 20 2015

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND TUESDAY
ISSUED AT 254 PM CDT MON JUL 20 2015

COLD FRONT CONTINUES TO PUSH THROUGH THE AREA EARLY THIS
AFTERNOON...WITH NOT MUCH ACTIVITY ALONG IT AS CONVERGENCE HAS
REMAINED WEAK...STRONGER SYNOPTIC FORCING ASSOCIATED WITH POTENT
SHORTWAVE STAYING JUST SOUTHWEST OF THE AREA...AND CLOUD COVER
LIMITING OVERALL INSTABILITY. STILL EXPECT A FEW SHOWERS AND A
STORM OR TWO AHEAD OF THE FRONT AS THERE IS SOME INSTABILITY IN
PLACE (SBCAPE AROUND 1000-1200 J/KG)...BUT THE CHANCES WILL
QUICKLY COME TO AN END...BY AROUND 23Z OVER MANITOWOC COUNTY...AS
THE FRONT PUSHES EAST OF THE AREA AND DRIER AIR MOVES IN.

AN AREA OF CLOUDS WILL TRAIL THE COLD FRONT AND SPREAD ACROSS THE
AREA THIS AFTERNOON AND EARLY EVENING...BUT THESE SHOULD DISSIPATE
THROUGH THE LATER EVENING HOURS AS THEY ARE MAINLY DIURNAL IN
NATURE. GUSTY WEST TO NORTHWEST WINDS WILL DIMINISH THROUGH THE
EVENING AS WELL.

DRY AND VERY PLEASANT CONDITIONS ARE EXPECTED ON TUESDAY AS THE
HIGH PRESSURE SYSTEM PUSHES OVER THE WESTERN GREAT LAKES. ONLY A
FEW DAYTIME CUMULUS ARE EXPECTED. HUMIDITY LEVELS WILL BE MUCH
LOWER...WITH DEW POINTS FALLING INTO THE MIDDLE 40S NORTH TO THE
MIDDLE 50S SOUTH. LOWS TONIGHT WILL FALL GENERALLY INTO THE
50S...WITH HIGHS ON TUESDAY IN THE MIDDLE 70S TO LOWER 80S.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
ISSUED AT 254 PM CDT MON JUL 20 2015

SURFACE HIGH PRESSURE WILL DRIFT OVER THE REGION THROUGH MID WEEK
WITH COOL DRY COMFORTABLE CONDITIONS.

MODELS IN GENERAL ATTEMPT TO PRODUCE SOME LIGHT PCPN WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT WITH CONVECTION MAINLY DEVELOPING
WEST OF THE AREA IN THE RETURN FLOW OVER THE NORTHERN PLAINS AND
DRIFTING INTO THE AREA WITH THE NORTHWEST FLOW ALOFT. AT THIS TIME
WILL FOCUS PCPN CHANCES TOWARD THURSDAY WITH H850 WAA GRADUALLY
WORKING OVER THE AREA AS THE 850 RIDGE AXIS SHIFTS EAST.

OTHERWISE MEDIUM RANGE PROGS REMAIN FAIRLY CONSISTENT WITH THE
NEXT PRIMARY CHANCE OF PRECIPITATION FOR FRIDAY NIGHT INTO
SATURDAY. AN UPPER TROUGH SLIDING OVER THE NORTHERN PLAINS AND
GREAT LAKES REGION WILL SLIDE ANOTHER FRONTAL BOUNDARY OVER THE
AREA. THE LONGER DURATION OF RETURN FLOW OVER THE CENTRAL AND
NORTHERN PLAINS LATER THIS WEEK...MAY ALLOW A PLUME OF HIGHER
PWATS OF 1.50 TO 1.70 TO EVENTUALLY WORK INTO THE STATE.

UPPER RIDGE AND SURFACE HIGH TO BUILD INTO THE REGION LATER NEXT
WEEKEND AND PERHAPS FOR THE START OF NEXT WEEK.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1256 PM CDT MON JUL 20 2015

THERE WILL BE A CHANCE FOR A FEW SHOWERS...OR POSSIBLY AN ISOLATED
THUNDERSTORM...ALONG WITH SOME MVFR CIGS...THROUGH THE EARLY
AFTERNOON AT GRB/ATW/OSH/MTW AS A COLD FRONT PUSHES EAST ACROSS
THE AREA. OTHERWISE...LOOK FOR DRY CONDITIONS WITH VFR CIGS THE
REST OF THE AFTERNOON INTO TONIGHT AS HIGH PRESSURE BUILDS INTO
THE WESTERN GREAT LAKES. AN AREA OF SCT-BKN CLOUDS...BETWEEN 4000
AND 5000 FEET...ARE EXPECTED BEHIND THE FRONT WHICH WILL LINGER
INTO THE EVENING HOURS. GUSTY WEST WINDS INTO THE LOW-MID 20 MPH
RANGE WILL VEER TO THE NORTHWEST THROUGH EARLY EVENING...THEN WILL
DIMINISH LATE THIS EVENING INTO THE OVERNIGHT. LATE MORNING AND
AFTERNOON CUMULUS CLOUDS ARE EXPECTED ON TUESDAY...WITH WINDS
BECOMING A LITTLE GUSTY AS WELL.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....BERSCH
LONG TERM......TDH
AVIATION.......BERSCH
Hazardous weather outlook, Jul 20, 3:55 AM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
355 AM CDT MON JUL 20 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210900-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
355 AM CDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER PARTS OF CENTRAL...NORTHEAST
AND EAST CENTRAL WISCONSIN THIS AFTERNOON. A FEW STRONG THUNDERSTORMS
WITH HAIL AND WIND GUSTS OVER 40 MPH ARE POSSIBLE SOUTH OF A LINE
FROM WAUTOMA TO GREEN BAY TO ALGOMA BETWEEN 1 PM AND 5 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL WISCONSIN
WEDNESDAY NIGHT AND THURSDAY...AND ACROSS THE ENTIRE AREA FRIDAY
NIGHT AND SATURDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THE
STORMS MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUP ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.
SPOTTERS ARE STILL URGED TO RELAY ANY REPORTS OF HAIL OR WIND
GUSTS OVER 40 MPH TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON.

LMZ521-522-541>543-210900-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
355 AM CDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...ESPECIALLY
SOUTH OF STURGEON BAY. A FEW STRONG STORMS WITH HAIL AND GUSTY
WINDS ARE POSSIBLE.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FROM LATE THIS MORNING
THROUGH THIS EVENING...FOR WESTERLY WINDS GUSTING OVER 25 KNOTS
AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY...BUT IT IS
TOO EARLY TO DETERMINE IF THEY MIGHT BE SEVERE.

KIECKBUSCH/MG

In the hours before

Special weather statement, Jul 20, 3:17 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
317 PM CDT MON JUL 20 2015

WIZ039-040-049-050-202115-
BROWN WI-KEWAUNEE WI-CALUMET WI-MANITOWOC WI-
317 PM CDT MON JUL 20 2015

...SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS EAST-CENTRAL
WISCONSIN...

AT 315 PM CDT...DOPPLER RADAR WAS TRACKING STRONG SHOWERS AND
ISOLATED THUNDERSTORMS MOVING ACROSS SOUTHERN BROWN AND CALUMET
COUNTIES...MOVING EAST AT 25 MPH.

PEA TO HALF INCH HAIL...WINDS IN EXCESS OF 40 MPH...AND TORRENTIAL
RAINFALL WILL BE POSSIBLE WITH THESE SHOWERS AND STORMS.

LOCATIONS IMPACTED INCLUDE...
MANITOWOC...MENASHA...CHILTON...BRILLION...DENMARK...
CLEVELAND...VALDERS...ST. NAZIANZ...TWO CREEKS...HIGH CLIFF STATE
PARK...ST ANNA...DE PERE...TWO RIVERS...HARRISON...KIEL...NEW
HOLSTEIN...WRIGHTSTOWN...SHERWOOD AND NEWTON.

PEOPLE ATTENDING THE MONACO RV RALLY SHOULD SEEK SAFE SHELTER
IMMEDIATELY!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE SHOWERS AND STORM. MINOR
PONDING ON ROADWAYS IS POSSIBLE.

&&

LAT...LON 4394 8816 4394 8840 4424 8840 4424 8819
      4442 8818 4439 8752 4431 8755 4423 8751
      4419 8751 4415 8756 4411 8764 4402 8767
      4400 8768 4402 8768 4389 8773 4389 8816
TIME...MOT...LOC 2011Z 280DEG 23KT 4432 8808

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:47 AM CDTSmall Craft AdvisoryGRB16 hr
Jul 20, 3:17 PM CDTSpecial Weather StatementGRBCalumet, Manitowoc58 min
Jul 20, 3:45 PM CDTSpecial Marine WarningGRB90 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.